Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 401, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2009, 8:12 PM CDT for Keya Paha County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 18, 2009, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 129 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:40 PM CDT | TSTM WND GST 35 | 17 W Burton, NE | THE PUBLIC REPORTED THUNDERSTORM WIND GUSTS TO 35 MPH WITH PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1361 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 190112 SVRLBF NEC103-190145- /O.NEW.KLBF.SV.W.0401.090819T0112Z-090819T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 812 PM CDT TUE AUG 18 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 845 PM CDT * AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 23 MILES WEST OF BURTON...OR 19 MILES NORTHWEST OF SPRINGVIEW...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURTON BY 840 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. && LAT...LON 4286 9941 4291 10015 4300 10014 4300 9940 TIME...MOT...LOC 0112Z 272DEG 40KT 4299 10000 $$ POWER
3 follow-up statements
000 WWUS53 KLBF 190125 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 825 PM CDT TUE AUG 18 2009 NEC103-190145- /O.CON.KLBF.SV.W.0401.000000T0000Z-090819T0145Z/ KEYA PAHA NE- 825 PM CDT TUE AUG 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN KEYA PAHA COUNTY... AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 183 MILE MARKER 220...OR 11 MILES NORTH OF SPRINGVIEW...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BURTON BY 840 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. && LAT...LON 4286 9941 4291 10015 4300 10014 4300 9940 TIME...MOT...LOC 0125Z 272DEG 40KT 4298 9980 $$ POWER
000 WWUS53 KLBF 190133 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 833 PM CDT TUE AUG 18 2009 NEC103-190145- /O.CON.KLBF.SV.W.0401.000000T0000Z-090819T0145Z/ KEYA PAHA NE- 833 PM CDT TUE AUG 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHERN KEYA PAHA COUNTY... AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 183 MILE MARKER 220...OR 10 MILES NORTH OF SPRINGVIEW...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BURTON BY 840 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. && LAT...LON 4286 9941 4291 10015 4300 10014 4300 9940 TIME...MOT...LOC 0133Z 272DEG 40KT 4297 9968 $$ POWER
000 WWUS53 KLBF 190144 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 844 PM CDT TUE AUG 18 2009 NEC103-190154- /O.EXP.KLBF.SV.W.0401.000000T0000Z-090819T0145Z/ KEYA PAHA NE- 844 PM CDT TUE AUG 18 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEYA PAHA COUNTY WILL EXPIRE AT 845 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR WESTERN NEBRASKA. LAT...LON 4286 9941 4291 10015 4300 10014 4300 9940 TIME...MOT...LOC 0144Z 272DEG 40KT 4296 9951 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:16 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 18, 6:16 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 616 PM CDT TUE AUG 18 2009 .UPDATE... UPDATED FORECAST FOR SEVERE THUNDERSTORM WATCH. && .PREV DISCUSSION... /ISSUED 330 PM CDT TUE AUG 18 2009/ DISCUSSION... POTENTIALLY ACTIVE EVENING SETTING UP AS A SHORT WAVE MOVES OFF THE FRONT RANGE AND THROUGH NEBRASKA AND KANSAS. SHEAR AND INSTABILITY ARE MODEST BUT LOW FREEZING LEVELS WILL SUPPORT HAIL FORMATION WITH ANY STORMS WHICH BECOME STRONG OR SEVERE. BLENDED MODEL SOLNS SUGGESTED SWRN NEB WOULD BE THE MOST ACTIVE AREA THIS EVENING AND INSTABILITY THIS AFTERNOON IS GREATEST ACROSS THIS REGION. A LOW LEVEL JET IS FCST TO DEVELOP TONIGHT WHICH COULD ENHANCE OR PROLONG THUNDERSTORM DEVELOPMENT. SO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SWRN NEB THIS EVENING BECOMING ISOLATED NORTH AND EAST. THE AFOREMENTIONED THUNDERSTORMS ARE FORMING IN A WEAKLY SHEARED WARM AIR ADVECTION ZONE AHEAD OF A WEAK TROF. THE TROF IS PROGGED TO ADVANCE THROUGH THE FCST AREA TONIGHT AND WEDNESDAY MORNING AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON...MAINLY ALONG AND EAST OF HIGHWAY 183. ANOTHER AREA OF WEAKER CONVECTION IS POSSIBLE AS THE COLD FRONT MOVES THROUGH LATE WEDNESDAY THROUGH EARLY THURSDAY MORNING. WITH THE PASSAGE OF THE COLD FRONT THE STAGE FOR GENERALLY COOL WEATHER WEDNESDAY NIGHT THROUGH FRIDAY WITH LOWS FALLING INTO THE UPPER 40S TO LOWER 50S AND HIGHS IN THE UPPER 70S TO LOWER 80S. SATURDAY THROUGH MONDAY...BOTH THE GFS AND ECMWF CONTINUE IN VERY GOOD AGREEMENT. THE HOT SOUTHWESTERN U.S. UPPER LEVEL RIDGE IS FORECAST TO BUILD ACROSS THE CENTRAL PLAINS PRODUCING A STRONG CAP WITH TEMPERATURES WARMING INTO THE UPPER 80S TO LOWER 90S. RECENT RAINFALL IN MANY AREAS SHOULD PREVENT MID OR UPPER 90S AND FCST HIGHS HAVE BEEN LIMITED TO LOWER 90S FOR NOW. MOISTURE AND INSTABILITY WILL GRADUALLY INCREASE DURING THIS MINI HEAT WAVE BUT A SUBSTANTIAL CAP WILL DEVELOP FOR A DRY FCST THIS WEEKEND. LATE MONDAY AND TUESDAY...THE UPPER LEVEL RIDGE WILL FLATTEN AND A COLD FRONT WILL MOVE THROUGH PRODUCING COOLER WEATHER AND A SLIGHT CHANCE OF THUNDERSTORMS. AVIATION... THE MAIN CONCERN FOR AVIATION INTERESTS IN WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING WILL BE ISOLATED TO SCATTERED CONVECTION OVER THE REGION. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS IN VCTNY OF THE STORM AS WELL AS VARIOUS SIZED OF HAIL...BOTH ALOFT AND AT THE SURFACE. THE NATURE OF THE STORMS KEPT A PREVAILING OR TEMPO MENTION OUT OF THE KLBF AND KVTN TAF SITES AT 18Z BUT FURTHER UPDATES OR FORECASTS MAY BE ABLE TO PLACE THESE IN TAF WITH HIGHER CONFIDENCE. ISOLATED CONVECTION WILL BE POSSIBLE THROUGH THE NIGHT TIME HOURS WITH AN APPROACHING SFC BOUNDARY AND UPPER LEVEL SUPPORT OVER NORTHERN NEBRASKA INCLUDING KVTN. THE BEST THUNDERSTORM CHANCES SHOULD SHIFT EASTWARD THROUGH THE AFTERNOON HOURS ON WEDNESDAY. A SECONDARY...AND LESS CLEAR...THREAT TO THE AREA TONIGHT WILL BE THE POSSIBILITY OF STRATUS IN THE IFR/MVFR CATEGORY FORMING ACROSS WESTERN NEBRASKA DURING THE EARLY MORNING HOURS. AGAIN CONFIDENCE FAIRLY LOW AND ONLY PLACED HINT IN KLBF TAF. STRONG SOUTHERLY LOW LEVEL FLOW AHEAD OF APPROACHING NORTHERN PLAINS SYSTEM SHOULD PULL MOISTURE FROM THE SOUTHERN PLAINS...WHERE STRATUS OCCURRED TUESDAY MORNING...INTO NEBRASKA WHERE CIGS MAY FORM AND LIGHT FOG MAY BE POSSIBLE IN THE PLATTE RIVER VALLEY. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY FOR NEZ004>009-022>027-035>038-056>059-069>071-094. && SHORT TERM/EXTENDED...AVIATION...POWER
Hazardous weather outlook, Aug 18, 3:35 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT TUE AUG 18 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT TUE AUG 18 2009 /235 PM MDT TUE AUG 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THUNDERSTORMS DEVELOPING ALONG A SURFACE TROUGH IN THE NEBRASKA PANHANDLE WILL CONTINUE TO MOVE EASTWARD INTO WESTERN NEBRASKA THROUGH THE EVENING AND OVERNIGHT HOURS. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF A SPRINGVIEW TO NORTH PLATTE TO CURTIS LINE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN CENTRAL AND NORTH CENTRAL NEBRASKA WEDNESDAY AND WEDNESDAY AFTERNOON AND EVENING. A COLD FRONT IS EXPECTED TO PASS THROUGH NEBRASKA WEDNESDAY AND WEDNESDAY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES. BECAUSE OF THE PROJECTED TIMING OF THE FRONTAL PASSAGE...THE PRIMARY RISK WILL BE CENTRAL AND NORTH CENTRAL NEBRASKA WHERE THE INSTABILITY WILL BE THE MOST FAVORABLE. TIMING OF THE FRONT IS THE PRIMARY ISSUE WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS. A SLIGHT DELAY IN THE PASSAGE OF THE FRONT COULD RESULT IN A MORE WESTWARD INITIATION OF SEVERE THUNDERSTORMS...SO THERE IS SOME UNCERTAINTY IN THE LOCATIONS OF THE GREATEST SEVERE POTENTIAL. THE RISK OF THUNDERSTORMS WILL DROP OFF SIGNIFICANTLY FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
In the hours before
Local storm report, Aug 18, 7:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 5 ESE ANTIOCH 42.04N 102.53W
08/18/2009 E1.00 INCH SHERIDAN NE PUBLIC
THE PUBLIC REPORTED HAIL UP TO THE SIZE OF QUARTERS.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 38 min |
| Aug 18, 7:53 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 52 min |
| Aug 19, 4:29 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.